Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 199, NWS Austin/San Antonio, TX

November 23, 2004Fayette County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Nov 23, 2004, 1:04 PM CST for Fayette County, Texas. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 23, 2004, 1:04 PM CST (19:04 UTC)
Expired
Nov 23, 2004, 2:00 PM CST
In force
56 min
Issued by
NWS Austin/San Antonio, TX
Area
Counties, with a storm outline in the text

County Fayette County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 23, 8:45 AM CSTTornado WatchSPC6 hr

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 7.1 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2004-11-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1924 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2004-11-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 155 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1924 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
567 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
155 m²/s²
0-3 km storm-relative helicity
182 m²/s²
Significant tornado parameter
1.3
Supercell composite
5.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KEWX 231904
SVREWX
TXC149-232000-
/X.NEW.KEWX.SV.W.0031.041123T1904Z-041123T2000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
104 PM CST TUE NOV 23 2004

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR THE FOLLOWING COUNTIES...
  FAYETTE

* UNTIL 200 PM CST

* AT 102 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES
  SOUTHWEST OF LA GRANGE...AND MOVING NORTHEAST AT 25 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE FAYETTEVILLE AND ROUND TOP.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 2982 9713 2964 9712 2965 9688 2996 9658
      3005 9665 3014 9666 3016 9680 3010 9693

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 23, 12:10 PM CST, 54 minutes earlier.

Area forecast discussion, Nov 23, 12:10 PM CST, 54 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1210 PM CST TUE NOV 23 2004

.UPDATE...
12Z ETAS/GFS INDICATE MORE RAPID IMPROVEMENT FROM THE WEST THIS
AFTN WITH A DRY PUNCH FROM THE SW AND QPF LIMITED TO THE ERN CWA
EAST OF I35 DURING THE AFTN. RUC HANGS APPEARS TO THE WORST CASE WITH
IMPROVEMENT AFTER 21Z WITH HIGHER QPF TOTALS. DRY SW-WESTERLY WINDS
DEVELOPING IN THE LOWER LEVELS ON THE DFX VAD WIND WITH DEEP SWLY
WINDS AT EWX.  THIS BODES WELL FOR ALLOWING FFA TO EXPIRE BY 6 PM
EXCEPT POSSIBLY FOR THE FAR ERN CWA.  SVR THREAT HOWEVER TO
CONT SO PERHAPS LESS COVERAGE MAINLY EAST OF I35 WITH LOCALLY HEAVY
RAINFALL FROM SEVERE CELLS.  WILL CONT TO MONITOR FOR POSSIBLE
UPDATE.

&&

.PREV DISCUSSION...
PACKAGE UPDATED WITH THE NEW TOR WATCH 883 AND GRIDS REFRESHED.
MAINLY UPPED DEW PTS/QPF THIS AFTN OVER THE ERN CWA.  A STRONG THREAT
OF FLASH FLOODING AND SVR NEXT 12 HOURS AS VIGOROUS LOW KICKS INTO W
TX THIS AFTN AND CDFNT DRIVES THRU WRN CWA LATER THIS AFTN AND ERN
CWA THIS EVENING. REMAINDER OF PACKAGE LOOKS GOOD.

WE ARE NOW HEADING INTO THE LAST PART OF THIS PROLONGED RAIN AND
SEVERE EL NINO EVENT WITH ACTIVITY DEVELOPING IN TWO AREAS. STORMS
OVER CENTRAL SECTIONS ARE A RESULT OF LOW LEVEL ISENTROPIC LIFT
WHILE ACTIVITY IN SW TX HAS FORMED IN ADVANCE OF AN UPPER LOW
APPROACHING FROM WRN NM. GFS WILL BE MODEL OF CHOICE TODAY...THOUGH
THE TRACK OF THE LOW IS NE AND A BIT FASTER THAN GFS.

EXPECTING STORMS IN CENTRAL SECTIONS TO CONTINUE THROUGH MORNING AS
COLD FRONT MOVES ACROSS SWRN TX. FRONT WILL ARRIVE IN SC TX BY
EARLY AFTN AND CROSS BY EARLY EVENING.  HAVE EXTENDED FF WATCH FOR
ERN HALF OF AREA TO 6 PM AS THE SLIGHT TURN OF THIS UPPER LOW TO THE
NE WILL DELAY ARRIVAL OF COLD FRONT A FEW HOURS. STORMS ALONG AND IN
ADVANCE OF FRONT THIS AFTN WILL TAKE ADVANTAGE OF PWAT VALUES 1.2
WEST TO 1.6 EAST...POSITION UNDER LEFT FRONT OF STRONG H2 JET...AND
CAPES FROM 2500 TO 3000 TO PRODUCE BOTH HEAVY RAIN AND SEVERE THREAT.
FORECAST SOUNDINGS INDICATE ENUF TURNING IN LOW LEVELS AND SPEED
SHEAR ALOFT TO BUILD SUPERCELLS. WILL MENTION HEAVY RAIN THROUGH THE
DAY AND SEVERE THIS AFTN. ISOLATED TORNADOES ARE POSSIBLE THIS AFTN.

STORMS SHOULD EXIT SERN COUNTIES BY EARLY EVENING AS DRIER...COOLER
AIR ENTERS FROM NW. COLDER AIR ARRIVES LATE TONITE AND TOMORROW
MORNING. THIS WILL BE A BIG CHANGE IN AIRMASS...WITH LOWS ON THU
AND FRI MORNING IN THE 30S AND 40S.

EXTENDED FORECAST INDICATES RAIN-FREE CONDITIONS THROUGH THE WEEKEND.

&&

.EWX WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH FOR FLASH FLODDING
EASTERN HILL COUNTRY AND SOUTH CENTRAL TX THRU 6 PM.  TORNADO 883
THRU 21Z.

&&

01/03
Hazardous weather outlook, Nov 23, 6:00 AM CST, 7 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
600 AM CST TUE NOV 23 2004

TXZ171>173-183>194-202>209-217>225-228-241200-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DEWITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
600 AM CST TUE NOV 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT
A FLOOD WATCH FOR FLASH FLOODING CONTINUES UNTIL 6 PM THIS EVENING
ALONG AND EAST OF A MOUNTAIN HOME TO PEARSALL LINE.

THIS MORNING...SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL
CONTINUE NORTH OF A WARM FRONT THAT WILL MOVE NORTH ACROSS SOUTH
CENTRAL TEXAS. LOCALLY HEAVY RAINFALL IS POSSIBLE.

THIS AFTERNOON AND EVENING...A SQUALL LINE WITH SHOWERS AND
THUNDERSTORMS WILL DEVELOP ALONG A DRYLINE OR COLD FRONT THAT WILL
MOVE ACROSS SOUTH CENTRAL TEXAS AHEAD OF AN UPPER LEVEL DISTURBANCE
THAT WILL MOVE ACROSS NORTHWESTERN TEXAS. HEAVY RAINFALL AND SEVERE
STORMS CAN BE EXPECTED. LARGE HAIL...DAMAGING WINDS...AND ISOLATED
TORNADOES WILL BE THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED TODAY INTO THIS EVENING.

In the hours before

Local storm report, Nov 23, 11:15 AM CST, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1115 AM CST TUE NOV 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1042 AM     TORNADO          1 NW TAYLOR             30.58N 97.42W
11/23/2004  F0               WILLIAMSON         TX   PUBLIC

            BRIEF TOUCHDOWN

&&
RELAYED BY NEWS 8 METEOROLOGIST

WR
Local storm report, Nov 23, 11:22 AM CST, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1122 AM CST TUE NOV 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1053 AM     TORNADO          3 NNW ROUND ROCK        30.56N 97.69W
11/23/2004  F0               WILLIAMSON         TX   PUBLIC

            PUBLIC REPORT RELAYED BY NEWS 8 METEOROLOGIST.

&&

WR
Special weather statement, Nov 23, 11:30 AM CST, 1 hour 34 minutes before
TXZ171>173-186>194-204>209-219>225-230700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1130 AM CST TUE NOV 23 2004

...SEVERE THUNDERSTORM WARNING FOR HAYS COUNTY WAS ALLOWED TO EXPIRE
AT 11:30 AM...
...SEVERE THUNDERSTORM WARNING IN EFFECT UNTIL NOON FOR TRAVIS
COUNTY...
...SEVERE THUNDERSTORM WARNING IN EFFECT UNTIL 12:15 PM FOR CALDWELL
COUNTY...
...FLASH FLOOD WARNING IN EFFECT UNTIL 1:30 FOR KENDALL...
COMAL...AND BEXAR COUNTIES...
...FLASH FLOOD WARNING IN EFFECT UNTIL 1:15 FOR WILLIAMSON...
TRAVIS...BURNET...HAYS AND BLANCO COUNTIES...
...A TORNADO WATCH IN EFFECT UNTIL 3:00 PM FOR AREAS ALONG AND EAST
OF A BURNET TO HONDO LINE AND NORTH OF A HONDO TO HALLETTSVILLE
LINE...
...A FLOOD WATCH FOR FLASH FLOODING REMAINS IN EFFECT THROUGH
6:00 PM FOR MUCH OF SOUTH CENTRAL TEXAS AND THE EASTERN HILL
COUNTRY...

NUMEROUS SHOWERS AND THUNDERSTORMS ARE FORMING ALONG AND EAST OF A
BURNET TO HONDO LINE AND MOVING SLOWLY OVER THE SAME AREA. THROUGH
AT LEAST 3 PM...EXPECT A THREAT OF HEAVY RAINS AND FLASH
FLOODING...LARGE HAIL AND DAMAGING WINDS...AND TORNADOES.
Local storm report, Nov 23, 11:39 AM CST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1139 AM CST TUE NOV 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1123 AM     TORNADO          ESE HUTTO               30.55N 97.54W
11/23/2004  F0               WILLIAMSON         TX   AMATEUR RADIO

            TORNADO DAMAGE ALONG FM 1660 NEAR COUNTY ROAD 100. TREES
            DOWN AND DAMAGED.

&&

MCS
Special weather statement, Nov 23, 12:06 PM CST, 58 minutes before
TXZ171>173-186>194-204>209-219>225-230700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1206 PM CST TUE NOV 23 2004

...SEVERE THUNDERSTORM CANCELED FOR CALDWELL COUNTY...
...SEVERE THUNDERSTORM WARNING ALLOWED TO EXPIRE AT NOON FOR TRAVIS
COUNTY...
...SEVERE THUNDERSTORM WARNING IN EFFECT UNTIL 12:45 PM FOR CALDWELL
COUNTY...
...FLASH FLOOD WARNING IN EFFECT UNTIL 1:30 FOR KENDALL...
COMAL...AND BEXAR COUNTIES...
...FLASH FLOOD WARNING IN EFFECT UNTIL 1:15 FOR WILLIAMSON...
TRAVIS...BURNET...HAYS AND BLANCO COUNTIES...
...A TORNADO WATCH IN EFFECT UNTIL 3:00 PM FOR AREAS ALONG AND EAST
OF A BURNET TO HONDO LINE AND NORTH OF A HONDO TO HALLETTSVILLE
LINE...
...A FLOOD WATCH FOR FLASH FLOODING REMAINS IN EFFECT THROUGH
6:00 PM FOR MUCH OF SOUTH CENTRAL TEXAS AND THE EASTERN HILL
COUNTRY...

NUMEROUS SHOWERS AND THUNDERSTORMS ARE FORMING ALONG AND EAST OF A
BURNET TO HONDO LINE AND MOVING SLOWLY OVER THE SAME AREA. THROUGH
AT LEAST 3 PM...EXPECT A THREAT OF HEAVY RAINS AND FLASH
FLOODING...LARGE HAIL AND DAMAGING WINDS...AND TORNADOES.
Special weather statement, Nov 23, 12:52 PM CST, 12 minutes before
TXZ171>173-186>194-204>209-219>225-231930-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1252 PM CST TUE NOV 23 2004

...SEVERE THUNDERSTORM WARNING ALLOWED TO EXPIRE AT 12:45 PM FOR
CALDWELL COUNTY...
...FLASH FLOOD WARNING IN EFFECT UNTIL 1:30 FOR KENDALL...
COMAL...AND BEXAR COUNTIES...
...FLASH FLOOD WARNING IN EFFECT UNTIL 1:15 FOR WILLIAMSON...
TRAVIS...BURNET...HAYS AND BLANCO COUNTIES...
...A TORNADO WATCH IN EFFECT UNTIL 3:00 PM FOR AREAS ALONG AND EAST
OF A BURNET TO HONDO LINE AND NORTH OF A HONDO TO HALLETTSVILLE
LINE...
...A FLOOD WATCH FOR FLASH FLOODING REMAINS IN EFFECT THROUGH
6:00 PM FOR MUCH OF SOUTH CENTRAL TEXAS AND THE EASTERN HILL
COUNTRY...

SCATTERED SHOWERS AND THUNDERSTORMS ARE GRADUALLY SHIFTING EAST INTO
EAST CENTRAL AND SOUTHEAST TEXAS ALONG AND EAST OF A TAYLOR TO
CAMPBELLTON LINE. ADDITIONAL STRONG THUNDERSTORMS WILL ENTER THE
EDWARDS PLATEAU AND HILL COUNTRY...AND OTHER STRONG THUNDERSTORMS
COULD DEVELOP ANYWHERE IN THE FLASH FLOOD WATCH AREA DURING THE TIME
OF MAXIMUM HEATING. THE TORNADO THREAT WILL GRADUALLY SHIFT EAST AND
OUT OF SOUTH CENTRAL TEXAS BY 3 PM. HOWEVER...ISOLATED SEVERE STORMS
WITH HAIL AND BRIEF HEAVY DOWNPOURS WILL BE POSSIBLE THROUGH AT
LEAST 6 PM.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 22, 8:39 PM CSTFlash Flood WarningEWXLavaca3 hr
Nov 23, 8:51 AM CSTSevere Thunderstorm WarningEWXTravis54 min
Nov 23, 9:19 AM CSTFlash Flood WarningEWXBlanco, Burnet, Hays, Travis, Williamson4 hr
Nov 23, 9:33 AM CSTFlash Flood WarningEWXBexar, Comal, Kendall4 hr
Nov 23, 9:44 AM CSTTornado WarningEWXTravis31 min
Nov 23, 10:01 AM CSTSevere Thunderstorm WarningEWXComal59 min
Nov 23, 10:09 AM CSTSevere Thunderstorm WarningEWXWilliamson66 min
Nov 23, 10:23 AM CSTSevere Thunderstorm WarningEWXHays67 min
Nov 23, 10:38 AM CSTTornado WarningEWXWilliamson22 min
Nov 23, 10:59 AM CSTTornado WarningEWXWilliamson16 min
Nov 23, 11:20 AM CSTSevere Thunderstorm WarningEWXCaldwell55 min
Nov 23, 11:26 AM CSTSevere Thunderstorm WarningEWXTravis34 min
Nov 23, 11:41 AM CSTSevere Thunderstorm WarningEWXBastrop64 min
Nov 23, 1:09 PM CSTTornado WarningEWXFayette36 min
Nov 23, 1:38 PM CSTTornado WarningEWXFayette52 min
Nov 23, 3:01 PM CSTSevere Thunderstorm WarningEWXMaverick74 min
Nov 23, 3:36 PM CSTTornado WarningEWXMaverick24 min
Nov 23, 3:58 PM CSTTornado WarningEWXMaverick, Zavala62 min
Nov 23, 4:23 PM CSTSevere Thunderstorm WarningEWXWilliamson67 min
Nov 23, 4:25 PM CSTSevere Thunderstorm WarningEWXGillespie65 min
Nov 23, 4:42 PM CSTSevere Thunderstorm WarningEWXLlano63 min
Nov 23, 4:58 PM CSTTornado WarningEWXZavala32 min
Nov 23, 5:08 PM CSTTornado WarningEWXMaverick37 min
Nov 23, 5:17 PM CSTTornado WarningEWXFrio58 min
Nov 23, 5:28 PM CSTSevere Thunderstorm WarningEWXZavala62 min
Nov 23, 5:32 PM CSTTornado WarningEWXZavala58 min
Nov 23, 5:36 PM CSTSevere Thunderstorm WarningEWXBurnet54 min
Nov 23, 5:51 PM CSTTornado WarningEWXBurnet54 min

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.